Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 10, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at May 6, 2019, 9:05 PM CDT for Miami County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2019, 9:05 PM CDT (02:05 UTC)
- Expired
- May 7, 2019, 12:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Miami County, KS
The radar
The Pleasant Hill radar (KEAX), 69 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 790 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1387 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 7.9
The text
As transmitted.
325 WGUS53 KEAX 070205 FFWEAX KSC121-070500- /O.NEW.KEAX.FF.W.0010.190507T0205Z-190507T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Kansas City/Pleasant Hill MO 905 PM CDT Mon May 6 2019 The National Weather Service in Pleasant Hill has issued a * Flash Flood Warning for... Southern Miami County in east central Kansas... * Until midnight CDT. * At 901 PM CDT, local law enforcement reported heavy rain across the warned area. Around an inch an a half of rain fell across the warned area within the past half hour to hour. While the heaviest rainfall has ended, flash flooding will occur for the next few hours. A road closure due to high water was reported along Highway 7 south of Highway 169. * Some locations that will experience flooding include... Osawatomie, Fontana, New Lancaster and Beagle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3839 9507 3856 9506 3852 9468 3839 9467 $$ SAW
2 follow-up statements
270 WGUS73 KEAX 070304 FFSEAX Flash Flood Statement National Weather Service Kansas City/Pleasant Hill MO 1004 PM CDT Mon May 6 2019 KSC121-070500- /O.CON.KEAX.FF.W.0010.000000T0000Z-190507T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Miami KS- 1004 PM CDT Mon May 6 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR SOUTHERN MIAMI COUNTY... At 954 PM CDT, local law enforcement reported flash flooding along Highway 7 to the south of Highway 169. This flooding was the result of nearly 1.5 inches of rainfall which fell in less than one hour. Heavy rain has ended for the next several hours. However, additional thunderstorms are possible during the predawn hours. Some locations that will experience flooding include... Osawatomie, Fontana, New Lancaster and Beagle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3839 9507 3856 9506 3852 9468 3839 9467 $$ SAW
246 WGUS73 KEAX 070458 FFSEAX Flash Flood Statement National Weather Service Kansas City/Pleasant Hill MO 1158 PM CDT Mon May 6 2019 KSC121-070506- /O.EXP.KEAX.FF.W.0010.000000T0000Z-190507T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Miami KS- 1158 PM CDT Mon May 6 2019 ...THE FLASH FLOOD WARNING FOR SOUTHERN MIAMI COUNTY WILL EXPIRE AT MIDNIGHT CDT... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. Additional showers and thunderstorms are likely during the overnight hours which may result in renewed flooding. LAT...LON 3839 9507 3856 9506 3852 9468 3839 9467 $$ SAW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 6, 3:33 PM CDT, 5 hours 32 minutes earlier.
Area forecast discussion, May 6, 3:33 PM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
333 PM CDT Mon May 6 2019
.Discussion...
Issued at 333 PM CDT MON MAY 6 2019
A stationary front extends from southwest KS east-northeastward into
northeast MO. This front is sitting right on top of the KC metro. A
cluster of storms has developed in south central NE/north central
KS, north of the front, in elevated CAPE. Strong effective shear
north of the front has lead to occasional severe storms in this
cluster and may help this area survive into northwestern/western MO/
northeastern/ east central KS early this evening. There is some
potential for this area of storms, as it moves closer to the
front and possibly crossing it into the better instability, to
become severe. Forecast CAPE south of the front in eastern KS and
western MO may be as high as 2000 J/kg with favorable shear. So
can't rule out some severe storms from this cluster with large
hail and damaging winds. 20Z special sounding from TOP shows very
steep low level lapse rates showing potential for the damaging
winds.
For late this evening and overnight, there remains some uncertainty
with where the warm sector MCS my initiate. It's likely that with
subtle mid-upper level features, and strong moisture convergence in
central KS, that this area will be the one to watch for new
convective initiation. The forecast for the overnight is largely
based on this notion. Given this, the trend has been to shift PoPs
and the heavy QPF southward for tonight. Going through the night the
severe weather threat will diminish but the flash flooding threat
will increase. Flash flood guidance is between 1.5 and 2.5 inches
for the 1 to 3 hour time frame. While QPF falls short of this at
about an inch in 6 hours overnight, there will be embedded areas of
2 to possibly 3 inches. Because of the uncertainty in the forecast,
this cant really be depicted with confidence. But rain rates greater
than 1.5"/hr would likely lead to flash flooding. Given this, the
flash flood watch looks on target.
This wet pattern will continue Tuesday - Wednesday. Several rounds
of severe are possible through this period of time as well. What
happens on Tuesday is going to be largely dependent upon what
happens tonight/tomorrow morning. The MCS could push the front south
of the area, keep the forecast area in the colder air. But it's
possible the front may remain in our south with strong CAPE built up
in our south. Convergence along the front would initiate new
convection. With shear in the 30-40kt range there is some potential
for these storms to become severe. The better, or more widespread
severe potential, looks to be on Wednesday. This will depend on how
far north the front lifts, but models have been trending northward
for several runs. The GFS has much of the area in the warm sector,
ahead of the the shortwave trough. The NAM is faster with the
shortwave and as a result moves the cold front through the area
earlier the day, limiting our severe potential and keeping to our
east.
&&
.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1238 PM CDT MON MAY 6 2019
VFR conditions this afternoon will worsen overnight as a complex
of thunderstorms develops and moves through the region. There
still a fair amount of uncertainty with where the thunderstorm
complex will develop and eventually move through. But the trend
has been to develop it in south central to east central KS and
track it to the east southeast overnight. This would mainly impact
the southern portion of the KC metro. But there is potential for
storms further north given the uncertainty with the origin area of
the storms. Once the complex pushes southeast of the area, low
MVFR to IFR ceilings should develop and spread over the area
through tomorrow morning.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 7 PM CDT this evening through late
Wednesday night for KSZ025-057-060-102>105.
MO...Flash Flood Watch from 7 PM CDT this evening through late
Wednesday night for MOZ020-021-028>031-037>040-043>046-053-
054.
&&
Discussion...CDB
Aviation...CDBHazardous weather outlook, May 6, 5:30 AM CDT, 15 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 530 AM CDT Mon May 6 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-071030- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 530 AM CDT Mon May 6 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Storms are expected to develop across eastern Kansas this afternoon and both move and develop eastward this evening and tonight. These storms could produce large hail, damaging winds, and an isolated tornado or two. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periods of showers and thunderstorms are expected this week. Storms could be strong Tuesday and severe Wednesday, and heavy rain could lead to both river flooding and areas of flash flooding. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 6, 7:34 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
734 PM CDT Mon May 6 2019
KSZ104-MOZ021-022-028>030-037-070100-
Wyandotte KS-Platte MO-Ray MO-Clinton MO-Jackson MO-Caldwell MO-
Clay MO-
734 PM CDT Mon May 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WYANDOTTE...CLAY...
SOUTHEASTERN CLINTON...WESTERN RAY...SOUTHWESTERN CALDWELL...
SOUTHEASTERN PLATTE AND NORTHERN JACKSON COUNTIES UNTIL 800 PM CDT...
At 734 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Osborn to near Kearney to Avondale.
Movement was east at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Kansas City, Independence, Liberty, Gladstone, Excelsior Springs,
Kearney, North Kansas City, Sugar Creek, Buckner, Riverside, Lawson,
Lathrop, Claycomo, Courtney, Pleasant Valley, Orrick, Polo, Glenaire,
Holt and Avondale.
This includes the following highways...
Interstate 35 in Missouri between mile markers 5 and 47.
Interstate 29 between mile markers 0 and 4.
Interstate 635 between mile markers 8 and 12.
Interstate 435 between mile markers 46 and 57.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Kansas...and northwestern and west central Missouri.
LAT...LON 3940 9440 3967 9435 3962 9396 3930 9399
3909 9422 3914 9468
TIME...MOT...LOC 0034Z 283DEG 34KT 3969 9436 3940 9435 3918 9456
WelshLocal storm report, May 6, 7:51 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
751 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST LAWSON 39.44N 94.20W
05/06/2019 E50 MPH RAY MO TRAINED SPOTTER
SPOTTER REPORTS A FEW SMALL TREE LIMBS DOWN,
AS WELL.
&&Special weather statement, May 6, 7:59 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
759 PM CDT Mon May 6 2019
MOZ022-029>031-037-038-070130-
Ray MO-Carroll MO-Lafayette MO-Jackson MO-Caldwell MO-Clay MO-
759 PM CDT Mon May 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...RAY...WESTERN
CARROLL...SOUTHEASTERN CALDWELL...NORTHWESTERN LAFAYETTE AND
NORTHEASTERN JACKSON COUNTIES UNTIL 830 PM CDT...
At 759 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kingston to 6 miles east of Woods Heights
to near Lake Tapawingo. Movement was east at 45 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Independence, Blue Springs, Excelsior Springs, Richmond, Odessa,
Lexington, Sugar Creek, Buckner, Courtney, Braymer, Orrick,
Wellington, Norborne, Polo, Hardin, Henrietta, Crystal Lakes, Sibley,
Kingston and Missouri City.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Missouri.
LAT...LON 3957 9358 3928 9366 3901 9398 3909 9447
3936 9418 3964 9407
TIME...MOT...LOC 0059Z 283DEG 39KT 3964 9400 3935 9405 3907 9433
WelshLocal storm report, May 6, 8:26 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
826 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 6 WSW OSAWATOMIE 38.47N 95.05W
05/06/2019 E1.00 INCH MIAMI KS TRAINED SPOTTER
&&Local storm report, May 6, 8:40 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
840 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 3 S OSAWATOMIE 38.46N 94.96W
05/06/2019 E1.75 INCH MIAMI KS FIRE DEPT/RESCUE
&&Local storm report, May 6, 9:02 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
902 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 3 SE LANSING 39.22N 94.85W
05/06/2019 LEAVENWORTH KS EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTS 24 DIAMETER
TREE DOWN ACROSS 119TH STREET AND KS HWY 5.
&&The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:45 PM CDT | Areal Flood Advisory | EAX | Wyandotte | 2 hr |
| May 6, 7:55 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 50 min |
| May 6, 8:26 PM CDT | Areal Flood Advisory | EAX | Linn, Miami | 109 min |
| May 6, 8:38 PM CDT | River Flood Warning | EAX | Miami | 4 days |
| May 6, 9:17 PM CDT | Areal Flood Advisory | EAX | Linn | 3 hr |
| May 7, 3:30 AM CDT | Areal Flood Advisory | EAX | Linn, Miami | 4 hr |
| May 7, 8:58 AM CDT | River Flood Warning | EAX | Leavenworth | 10 days |
| May 7, 8:58 AM CDT | River Flood Warning | EAX | Leavenworth, Wyandotte | 8 days |
| May 7, 3:43 PM CDT | River Flood Warning | EAX | Atchison, Leavenworth | 53 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.